Rash after taking penicillin
A rash (Rash) after taking penicillin often indicates a penicillin allergy and is usually the first indication of such an allergy. The rash may appear about 2 hours after taking the antibiotic (Early response), with accompanying symptoms such as diarrhea or abdominal pain more often.
The rash can also appear after a delay of 12-48 hours (if penicillin has already been taken against a bacterial infection) or after 1-2 weeks (Late reaction, usually when taking penicillin for the first time). The rash is often isolated.
For this reason, both doctor and patient should always think of a possible previous treatment of a bacterial infection with penicillin as a possible cause of a sudden rash. The allergic rash after penicillin is typically red, lumpy-blotchy (maculopapular) and itches badly. The rash usually begins on the trunk of the body, neck and face and then spreads further over the arms and legs.
For more information, please also read our pages
- Rash after antibiotics
- Rash on the neck
As mentioned earlier, a rash after taking penicillin indicates an allergy to the drug. The immune system recognizes parts of the drug - so-called antigens - as foreign and reacts with the release of histamine from the so-called mast cells and an excessive inflammatory reaction. This then causes various symptoms, such as the rash.
Here, the rash can develop after a short time after taking penicillin for the first time (Within a few hours) occur. On the other hand, previous penicillin intake may have gone smoothly. If you take it again, you will get a rash or other symptoms.
A so-called late allergic reaction usually occurs after about 2 days or only after up to 2 weeks.
It should also be noted, however, that a skin rash after taking penicillin - especially if the rash occurs much later - can also be a reaction to the previous infection or stress and does not necessarily have to be a penicillin allergy. Various tests are available to the doctor to find out whether it is actually an allergy to penicillin.
For more information, please also read our pages
- Rash from allergies
- Stress rash
If the rash occurs after minutes to hours after penicillin, it may be accompanied by other symptoms. In addition to the skin, respiratory tract, the Cardiovascular system and the Gastrointestinal tract to be affected. So it can too to cough and Shortness of breath, one runny nose or also to nausea, stomach pain and diarrhea come.
In addition to the rash, a allergic swelling of the different skin layers (Angioedema) appear on the face. Here are above all Eyelids, tongue and Lips affected. As a late reaction to a penicillin allergy, it can occur in very rare cases Inflammation of the blood vessels (Vasculitis) come.
Penicillin rash on the face
Typically, the rash also occurs after taking penicillin, which is triggered by an allergic reaction to the drug in the face and on the ears on. As on the rest of the body, red nodules and bumps on the skin appear, some of which flow together flat. Here too, the rash is usually accompanied by severe itching.
Since there is often swelling of the eyelids, lips and tongue (Angioedema), special care should be taken with a rash on the face after penicillin. If angioedema occurs on the face, a doctor should be consulted or an emergency doctor called as soon as possible, as the allergic reaction with swelling also affects the throat can spread. If the throat swells, it can lead to sometimes life-threatening situations such as Shortness of breath and suffocation come.
Read our page for more information Rash on the face- what is the cause?
If a penicillin allergy is suspected, the doctor may request a blood test. This is done specifically for so-called IgE antibodies that are specific for penicillin. There is also the possibility of doing a skin test in which penicillin is applied to the scratched skin. If the skin reacts with redness and swelling, an allergy to penicillin is likely.
If these tests do not provide clear results, the suspicion of a penicillin allergy can be confirmed or excluded by means of a provocation test - i.e. taking penicillin under observation of the doctor.
What to do?
If it is suspected that the rash was caused by taking penicillin, the antibiotic should be discontinued immediately or, if the allergy test is positive, the doctor should not prescribe it again. Since penicillin belongs to the drug family known as beta-lactams, if a bacterial infection is re-treated, an antibiotic of a different class (e.g. Macrolides, quinolones, glycopeptides) to get voted.
To treat the rash after penicillin, a glucocorticoid ointment (Cortisone ointment) may be prescribed by a doctor, which is applied to the affected skin areas. If there are strong allergic reactions - in addition to the rash - such as severe itching, shortness of breath or swelling of the face, an antihistamine should be taken, which downregulates the excessive reaction of the immune system.
Duration of the rash after penicillin
After omitting or discontinuing the penicillin, the rash should be within one to two weeks disappear again. Cortisone treatment can speed up the time it takes for the skin to normalize somewhat, but should only be used for extreme skin reactions be used.
Often times the rash will go away without traces to leave behind. However, after the rash has healed, it can temporary grayish discoloration come to the skin. As already mentioned, if you have a rash after penicillin, you should avoid taking the drug again, as it is otherwise very likely that another rash or other, sometimes life-threatening reactions such as shortness of breath can occur.
How do allergies and intolerance differ?
Drug intolerance is a type of allergy. There is also the pseudo-allergy in which similar symptoms may occur. The two terms differ, however, in the mechanisms that take place in the body. In the case of an allergy, the immune system is directly involved and forms antibody against the drug.
In the case of a pseudo-allergy, the ingredients of the drug act directly on certain cells of the body without an immune reaction, such as Mast cells: there is a release of histamine and a so-called pseudoallergic reaction with symptoms such as rash, swelling, shortness of breath or diarrhea.
Furthermore, it should be noted that with a real allergic reaction it is usually only through small amounts Penicillin causes a physical reaction such as a rash. If there is an intolerance, larger amounts of the drug are usually required for a body reaction and it usually works milder as an allergy.